Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

June 20, 2020Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 20, 2020, 10:45 PM CDT for Lac qui Parle County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2020, 10:45 PM CDT (03:45 UTC)
Expired
Jun 20, 2020, 11:15 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN

County Lac qui Parle County, MN

The radar

The Sioux Falls radar (KFSD), 179 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

687 
WWUS83 KMPX 210345
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1045 PM CDT Sat Jun 20 2020

MNZ054-056-210415-
Chippewa-Lac Qui Parle-
1045 PM CDT Sat Jun 20 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAC QUI PARLE AND
NORTHWESTERN CHIPPEWA COUNTIES...

At 1045 PM CDT, a strong thunderstorm was located 7 miles south of
Appleton, or 20 miles northwest of Montevideo, moving southeast at 20
mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Milan and Cerro Gordo. 

LAT...LON 4518 9610 4517 9607 4515 9604 4514 9586
      4496 9595 4505 9620
TIME...MOT...LOC 0345Z 293DEG 17KT 4510 9607 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 20, 8:46 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 20, 8:46 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
846 PM CDT Sat Jun 20 2020

.UPDATE...
Issued at 846 PM CDT Sat Jun 20 2020

Main change to the forecast for the rest of tonight was to start
increasing mention of the dense fog threat in west central WI.
For example, EAU received 0.25" of rain through the afternoon,
with the temperature as we near sunset just 64 degrees. Clearing
skies are working across our WI counties now and with sunset
occurring shortly, we expect areas out toward Eau Claire,
Ladysmith, and Rice Lake to quickly cool past their cross-over
temperatures, with fog becoming locally dense in spots overnight.

As for thunderstorms coming out of the Dakotas, they are running
out of the reservoir of MUCAPE and will continue their weakening
trend as they move into our western CWA. The RAP shows the MUCAPE
tongue that has fed these storms weakening considerably as it
moves east, so like the going forecast, with it looking unlikely
any activity makes it as far east as St. Cloud and Redwood Falls
this evening.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 254 PM CDT Sat Jun 20 2020

Widespread showers across western Wisconsin will continue eastward
late this afternoon. Meanwhile, a band of thunderstorms across
eastern North Dakota will also head eastward through the
evening. They may become more numerous south into South Dakota
late this afternoon, and then may pose a threat to western MN
this evening. They should be on a weakening trend after sunset
with the loss of instability and it's likely they will completely
dissipate before reaching St. Cloud and Redwood Falls. Aside from
the possibility for a few rogue showers or storms overnight, it
should be dry for the vast majority until at least late Sunday
morning.

Increasing theta-e throughout the day with a cold front slowly
sagging southeast across the CWA will spark thunderstorm
development during the afternoon. Lapse rates continue to look
poor, so CAPE shouldn't be too impressive. Up to 2000 J/kg are
possible across far southern MN where rich low level moisture
coincide with slightly better mid level lapse rates. SPC has
upgraded this area to a slight risk. 0-6 km bulk shear of 30-40
kts could allow a few supercells to develop where the best pockets
of instability develop. Otherwise, CAMs favor short line segments
along the cold front, capable mostly of wind damage. The severe
threat will diminish Sunday evening, but shower and thunderstorm
chances will continue into Monday as the front continues to limp
through.

.LONG TERM...(Monday through Saturday)
Issued at 254 PM CDT Sat Jun 20 2020

The best chances for storms Monday will be across southern MN into
western WI. The front will clear the area Monday evening. A large
trough will spin multiple weak disturbances across the region
Tuesday and Wednesday. Coupled with modest daytime heating,
isolated to scattered showers and thunderstorms are likely to
develop each afternoon. This trough will clear to the east late
week, but several waves continuing eastward across the northern
CONUS will keep chances for storms in our future into next
weekend. Temperatures will warm back into the 80s as heights rise
following the departure of the deeper trough from midweek.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 701 PM CDT Sat Jun 20 2020

Four concerns this period are 1) how far convection over the
eastern Dakotas makes it into MN this evening, 2) potential for
dense fog at EAU, 3) threat for light showers as early as Sunday
morning, and 4) threat for another round of thunderstorms late
Sunday afternoon. So we'll tackle all of those briefly.

1) Storms over the Dakotas have remained discrete, with little
organization. Think the HRRR is overdoing their strength into
western MN and the lack of instability over the state leads us to
believe we don't see much of this activity tonight and only have a
tempo shower threat at AXN.

2) EAU has had rain most of the afternoon and will likely start
the night with temperatures only in the mid 60s, with clearing
expected overnight, don't think it will take long to get fog
going at EAU given the fresh rain and cool temps, so hit that
threat pretty hard with the 00z TAF.

3) Shortwave energy will be moving across central/southern MN
Sunday morning. This looks to result in mainly mid level clouds,
but could see a few light showers scattered about as seen with the
HRRR and NMM. If we see anything, it looks to be of little impact
and lack thunder.

4) For the late afternoon TS threat, delayed it's threat at MSP.
Still a good deal of spread in the models with where/when storms
develop, so stuck with prob30s for now. Front will be diffuse, but
greatest threat for TS by 00z should be from south central MN up
toward the Twin Cities given expected frontal placement.

KMSP...We could see a light shower or two by late morning with
shortwave energy moving through, but right now greatest TS threat
looks to be in the 22z to 04z window.

/OUTLOOK FOR KMSP/
Mon...VFR. Chc aftn SHRA/TSRA. Wind NW 10 kts.
Tue...VFR. Chc aftn SHRA/TSRA. Wind NW 10 kts.
Wed...VFR. Chc aftn SHRA/TSRA. Wind WNW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...MPG
SHORT TERM...Borghoff
LONG TERM...Borghoff
AVIATION...MPG
Hazardous weather outlook, Jun 20, 8:39 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
839 PM CDT Sat Jun 20 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
220145-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
839 PM CDT Sat Jun 20 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

A few non-severe thunderstorms are possible this evening across
western into central Minnesota.

Areas of dense fog will be possible tonight in west central
Wisconsin, in particular for areas along and east of a Menomonie
to Rice Lake line.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Chances for thunderstorms exist for most of next week. There is a
Slight Risk for severe thunderstorms Sunday and Sunday evening
across southern Minnesota with a Marginal Risk elsewhere. The
main hazards will be damaging winds and localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed Sunday and Sunday
evening.

In the hours before

Special weather statement, Jun 20, 10:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1045 PM CDT Sat Jun 20 2020

MNZ054-056-210415-
Chippewa-Lac Qui Parle-
1045 PM CDT Sat Jun 20 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAC QUI PARLE AND
NORTHWESTERN CHIPPEWA COUNTIES...

At 1045 PM CDT, a strong thunderstorm was located 7 miles south of
Appleton, or 20 miles northwest of Montevideo, moving southeast at 20
mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Milan and Cerro Gordo.

LAT...LON 4518 9610 4517 9607 4515 9604 4514 9586
      4496 9595 4505 9620
TIME...MOT...LOC 0345Z 293DEG 17KT 4510 9607

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:26 PM CDTSpecial Weather StatementMPXBrown34 min
Jun 21, 2:42 PM CDTSpecial Weather StatementMPXScott33 min
Jun 21, 2:54 PM CDTSpecial Weather StatementMPXNicollet36 min
Jun 21, 3:02 PM CDTSpecial Weather StatementMPXBrown73 min
Jun 21, 3:16 PM CDTSpecial Weather StatementMPXSibley44 min
Jun 21, 3:41 PM CDTSpecial Weather StatementMPXScott49 min
Jun 21, 3:59 PM CDTSevere Thunderstorm WarningMPXMartin, Watonwan46 min
Jun 21, 4:14 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet20 min
Jun 21, 4:28 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Watonwan32 min
Jun 21, 5:12 PM CDTSevere Thunderstorm WarningMPXFaribault33 min
Jun 21, 5:15 PM CDTSpecial Weather StatementMPXMartin45 min
Jun 21, 5:20 PM CDTSpecial Weather StatementMPXWaseca40 min
Jun 21, 5:52 PM CDTSpecial Weather StatementMPXFaribault38 min
Jun 21, 5:57 PM CDTSpecial Weather StatementMPXBlue Earth, Watonwan33 min
Jun 21, 6:07 PM CDTSpecial Weather StatementMPXFreeborn38 min
Jun 21, 6:44 PM CDTSpecial Weather StatementMPXFreeborn31 min
Jun 21, 3:05 AM CDTDense Fog AdvisoryMPXBarron, Chippewa, Dunn, Eau Claire, Pepin, Rusk6 hr
Jun 21, 3:47 PM CDTSpecial Weather StatementMPXSaint Croix43 min
Jun 21, 4:12 PM CDTSpecial Weather StatementMPXBarron33 min
Jun 21, 5:26 PM CDTSpecial Weather StatementMPXBarron, Dunn, Rusk49 min
Jun 21, 6:54 PM CDTSpecial Weather StatementMPXEau Claire36 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.